Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 14, 2004, 10:57 PM EDT for Wilson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 10:57 PM EDT (02:57 UTC)
- Expired
- Jul 14, 2004, 11:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 150257 SVRRAH NCC195-150330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1057 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BUCKHORN RESERVOIR...OR ABOUT 10 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 35 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BUCKHORN RESERVOIR... ROCK RIDGE... LUCAMA... BLACK CREEK... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3571 7824 3559 7830 3558 7791 3571 7791 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:00 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 14, 10:00 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1000 PM EDT WED JUL 14 2004 .SHORT TERM (REST OF TONIGHT)... WILL WAIT FOR ANOTHER HOUR OR TWO TO UPDATE TEXT PRODUCTS TO REMOVE WATCH. TAIL END OF CONVECTION ALONG THE PREFRONTAL TROUGH SHOULD BE SLOW TO EXIT AS THE VORT MAX SWINGS ACROSS VA AND NRN NC... ALTHOUGH THE UPPER DIVERGENCE SHOULD CONTINUE TO WANE AS THE LEFT JET EXIT REGION MOVES SLOWLY EAST. WILL LIKELY NEED TO EXTEND AN ISOLATED POP IN THE EAST FOR A FEW HOURS PAST MIDNIGHT. MADE SOME MODIFICATIONS TO TEMPS/DEWPOINTS TO ACCOUNT FOR RECENT TRENDS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 129 PM EDT WED JUL 14 2004 SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... HEIGHT FALLS CONTINUE THIS AFTERNOON IN ADVANCE OF A LARGE TROUGH ALOFT IN THE OHIO VALLEY...THEN STABILIZE TONIGHT. THE 850 THERMAL GRADIENT NEAR THE MOUNTAINS AT 18Z SHOULD PROGRESS THROUGH THE PIEDMONT BY 00Z AND EAST BY 06Z TONIGHT SIGNALING COOL AIR ADVECTION INTO THE AREA EARLY TONIGHT. WITH CORRESPONDING DRYING OF THE COLUMN...CONDITIONS SHOULD STABILIZE AND DISSIPATE THE THREAT OF DEEP CONVECTION SHORTLY AFTER NIGHTFALL. THURSDAY-FRIDAY NIGHT...AN UNUSUALLY DEEP TROUGH ALOFT FOR MID JULY REMAINS OVER THE EASTERN U.S. THOUGH MIXING SHOULD BE ENHANCED UNDER A TROUGH...A STRONG SUBSIDENCE ZONE AT MID LEVELS AND DRY AIR SHOULD INHIBIT DEEP CONVECTION ON THURSDAY. SUBSIDENCE WEAKENS AS A SHORT WAVE AND WIND MAX ALOFT TRANSITS THE AREA EARLY FRIDAY. THIS ALLOWS MID LEVEL LAPSE RATES TO REACH OR EXCEED 6.5 DEG C/KM. A SLIGHT MOISTENING OF THE COLUMN MAY ALLOW A FEW TOWERING CU OR EVEN AN ISOLATED SPRINKLE ON FRIDAY...BUT POPS WILL REMAIN BELOW 15 PCT. NO MAJOR CHANGES FROM PREVIOUS FORECAST TEMPERATURE/DEWPOINT GRIDS ARE EXPECTED. LONG TERM (SATURDAY THROUGH WEDNESDAY)... PERSISTENT EASTERN TROF AND SURFACE LOW PRESSURE THROUGH THE PERIOD MAKE IT DIFFICULT TO RULE OUT LATE DAY CONVECTION EACH DAY SUNDAY THROUGH WEDNESDAY. IT WOULD APPEAR THAT CHANCES WILL BE BEST SUNDAY AND SUNDAY NIGHT AS THE INITIAL FRONT PUSHES THROUGH. LOW LEVEL MOISTURE APPEARS TO BE LIMITED BUT WILL INTRODUCE SLIGHT CHANCE POPS DAYS 4-7 DUE TO THE UNCERTAINTY OF FRONTAL POSITION EARLY NEXT WEEK. LITTLE CHANGE IN TEMPS WITH HIGHS RANGING FROM 85 TO 90 THROUGH THE PERIOD. AVIATION... SCATTERED TSRA THROUGH LATE AFTERNOON...PERHAPS EARLY EVENING IN THE EAST ARE EXPECTED AS THE VORT AXIS MOVES ACROSS THE AREA. SKIES CLEARING EARLY TONIGHT AS DRYING WORKS ITS WAY TO THE SURFACE. NO FOG OVERNIGHT WITH FEW TO SCATTERED STRATOCUMULUS TOMORROW. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM (UPDATE)...HARTFIELD
Hazardous weather outlook, Jul 14, 5:47 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EDT WED JUL 14 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150946- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 547 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. TEMPERATURES IN THE MID AND UPPER 90S ACROSS MUCH OF CENTRAL NORTH CAROLINA WILL CREATE AN UNSTABLE AIR MASS PRIME FOR THUNDERSTORM DEVELOPMENT. DRIER AIR WILL ADVANCE IN FROM THE WEST DURING THE AFTERNOON...ENDING THE SEVERE THREAT IN THE WEST IN THE LATE AFTERNOON AND ELSEWHERE DURING THE EVENING. GUSTY DOWNBURST WINDS ARE THE PRIMARY THREAT EXPECTED FROM THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE WELCOME. THUNDERSTORM ACTIVITY HOWEVER MAY NOT BE INTENSE AND WIDESPREAD ENOUGH TO WARRANT FULL ACTIVITION OF THE SPOTTER NETWORK.
In the hours before
Special weather statement, Jul 14, 7:43 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 743 PM EDT WED JUL 14 2004 NCZ010-011-150045- HALIFAX NC-WARREN NC- 743 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH 845 PM EDT... DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER CENTRAL WARREN COUNTY...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL MOVE INTO HALIFAX COUNTY AROUND 800 PM. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...VAUGHAN... LITTLETON...GROVE HILL...AIRLIE...MEDOC MOUNTAIN STATE PARK. MARBLE SIZED HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN THESE AREAS. GUSTY WINDS OF 30 TO 40 MPH WILL ALSO BE POSSIBLE. DGS
Special weather statement, Jul 14, 8:01 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 801 PM EDT WED JUL 14 2004 NCZ023>025-040-150100- ALAMANCE NC-CHATHAM NC-DURHAM NC-ORANGE NC- 801 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...ORANGE...DURHAM AND CHATHAM COUNTIES THROUGH 900 PM EDT... STRONG THUNDERSTORMS DEVELOPING FROM NEAR HILLSBOROUGH TO NEAR SLIER CITY WILL MOVE EAST AT 25 MPH. THEY WILL MOVE INTO DURHAM COUNTY AROUND 830 PM...AND BE NEAR PITTSBORO AROUND 830 PM. MARBLE SIZED HAIL...GUSTY WINDS TO 30 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN THESE AREAS. DGS
Special weather statement, Jul 14, 8:55 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT... CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 855 PM EDT WED JUL 14 2004 NCZ041-042-150130- JOHNSTON NC-WAKE NC- 855 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE COUNTY INTO JOHNSTON COUNTY THROUGH 930 PM... AT 855 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOLLY SPRINGS IN SOUTHERN WAKE COUNTY... MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE LAKE WHEELER... GARNER... CLEVELAND... AND CLAYTON. STRONG WIND GUSTS OVER 35 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN THESE AREAS. GIH
Special weather statement, Jul 14, 9:02 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 902 PM EDT WED JUL 14 2004 NCZ011-150130- HALIFAX NC- 902 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 930 PM EDT... AT 902 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER AIRLIE...OR ABOUT 14 MILES SOUTHWEST OF ROANOKE RAPIDS...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RHEASVILLE...AND... ROSEMARY...ROANOKE RAPIDS...SOUTH WELDON...AND...WELDON. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DGS
Special weather statement, Jul 14, 9:24 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 924 PM EDT WED JUL 14 2004 NCZ041>043-150200- JOHNSTON NC-WAKE NC-WILSON NC- 924 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL MOVE FROM EASTERN WAKE COUNTY ACROSS JOHNSTON COUNTY INTO WILSON COUNTY THROUGH 1000 PM... AT 924 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CLAYTON... MOVING EAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE WENDELL... EMIT... AND BUCKHORN RESERVOIR. GUSTY WINDS OF 40 TO 50 MPH...MARBLE SIZED HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. 11
Local storm report, Jul 14, 10:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1003 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CORNWALL 36.47N 78.65W
07/14/2004 0.75 INCH GRANVILLE NC EMERGENCY MNGR
DIME TO PENNY SIZE HAIL ON BUCKHART ROAD IN CORNWALL.
0850 PM TSTM WND DMG APEX 35.73N 78.85W
07/14/2004 WAKE NC BROADCAST MEDIA
TREE ON TOP OF CAR IN APEX. OTHER TREES DOWN IN SCOTTS
MILL SUBDIVISION.
0920 PM HAIL KNIGHTDALE 35.79N 78.49W
07/14/2004 0.88 INCH WAKE NC TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL ON AUBURN-KNIGHTDALE ROAD.
&&
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:21 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 39 min |
| Jul 14, 10:03 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 27 min |
| Jul 14, 10:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wilson | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.